Alert archive / Nevada / Flash Flood Watches in 2018
Flash Flood Watch 4, NWS Reno, NV
NWS Reno, NV issued this flash flood watch at Jul 24, 2018, 9:37 AM PDT for 7 counties in Nevada; 5 counties in California. It took effect at Jul 24, 2018, 3:00 PM PDT. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Jul 24, 2018, 9:37 AM PDT (16:37 UTC)
- In effect from
- Jul 24, 2018, 3:00 PM PDT
- Expired
- Jul 24, 2018, 8:00 PM PDT
- In force
- 5 hr
- Issued by
- NWS Reno, NV
- Flood severity
- None
Counties Alpine County, CA, El Dorado County, CA, Mono County, CA, Nevada County, CA, Placer County, CA, Churchill County, NV, Douglas County, NV, Lyon County, NV, Mineral County, NV, Pershing County, NV, Storey County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 63 km from the middle of the area, began a volume at 16:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 4.6 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 223 J/kg
- Mixed-layer CIN
- -228 J/kg
- Mixed-layer LCL
- 2027 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
169 WGUS65 KREV 241637 FFAREV URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Reno NV 937 AM PDT Tue Jul 24 2018 CAZ072-073-NVZ001>004-250300- /O.NEW.KREV.FF.A.0004.180724T2200Z-180725T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Greater Lake Tahoe Area-Mono County- Mineral and Southern Lyon Counties-Greater Reno-Carson City- Minden Area-Western Nevada Basin and Range including Pyramid Lake- Including the cities of Bridgeport, Mammoth Lakes, Hawthorne, Yerington, Smith Valley, Sparks, Gardnerville, Virginia City, Fernley, Fallon, Lovelock, and Silver Springs 937 AM PDT Tue Jul 24 2018 ...FLASH FLOOD WATCH IN EFFECT FROM 3 PM THIS AFTERNOON TO 8 PM PDT THIS EVENING... The National Weather Service in Reno has issued a * Flash Flood Watch for much of Western Nevada, the Eastern Sierra, and parts of the Lake Tahoe vicinity. * From 3 PM this afternoon to 8 PM PDT this evening. * Thunderstorms are expected to redevelop this afternoon with an enhanced risk of flash flooding and severe weather. Storms can rapidly produce 1-2 inches of rain resulting in flash flooding. The same storms will also be capable of producing large amounts of hail, frequent lightning, dust storms, and erratic outflow winds to 60 mph. * The highest risk areas for flooding are those that have seen excessive rainfall the past three days. Also areas of steep terrain or recent burn scars will be prone to rock slides and debris flows. Large amounts of small hail can quickly produce winter-like driving conditions even if it's July. * Remain weather aware this afternoon and evening. Be prepared to take action if a warning is issued. Have a way to monitor radar and receive weather alerts. PRECAUTIONARY/PREPAREDNESS ACTIONS... People in the watch area should continue to be aware of the possibility for heavy rainfall, avoid low lying areas, and be careful when approaching highway dips and underpasses. Severe storms with hail and high winds can develop rapidly. Be prepared for sudden changes in weather and road condition. && $$
1 follow-up statement
072 WGUS65 KREV 250245 FFAREV Flood Watch National Weather Service Reno NV 745 PM PDT Tue Jul 24 2018 CAZ072-073-NVZ001>004-250345- /O.EXP.KREV.FF.A.0004.000000T0000Z-180725T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Greater Lake Tahoe Area-Mono County- Mineral and Southern Lyon Counties-Greater Reno-Carson City- Minden Area-Western Nevada Basin and Range including Pyramid Lake- Including the cities of Bridgeport, Mammoth Lakes, Hawthorne, Yerington, Smith Valley, Sparks, Gardnerville, Virginia City, Fernley, Fallon, Lovelock, and Silver Springs 745 PM PDT Tue Jul 24 2018 ...FLASH FLOOD WATCH WILL EXPIRE AT 8 PM PDT THIS EVENING... The Flash Flood Watch for portions of east central California and Nevada will expire at 8 PM PDT this evening. Thunderstorms are decreasing in coverage and intensity over western Nevada and eastern California this evening. The threat for flooding has diminished, therefore the Flash Flood Watch will be allowed to expire. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this flash flood watch went out at Jul 24, 2:42 AM PDT, 6 hours 55 minutes earlier.
Area forecast discussion, Jul 24, 2:42 AM PDT, 6 hours 55 minutes before
Area Forecast Discussion National Weather Service Reno NV 242 AM PDT Tue Jul 24 2018 .SYNOPSIS... Showers and thunderstorms will continue the next several days although coverage will gradually shift south and be mostly across Mono and Mineral Counties Wednesday and Thursday. A few storms will be strong and capable of very heavy rain. Otherwise expect temperatures to warm back up to triple digit heat for lower valleys as high pressure builds into the area. && .SHORT TERM... The upper high is still forecast to move west across the Desert Southwest this week which will bring a decrease in storms and increase daytime temperatures for the Sierra and western NV. There is a little more flow aloft and it is a bit more southwest today which will have a tendency to push storms off the northern Sierra. Best coverage will be from Mono County northward into the Pine Nuts where convergence will be maximized. Model soundings continue to indicate sufficient moisture and instability for a few strong storms today which will be capable of very heavy rainfall and localized flash flooding as well as hail to 1" in diameter. Any storms that move out over the lower valleys will also be capable of strong outflow wind gusts to 50 mph. Isolated thunderstorms are also possible along the Lassen convergence zone in northeast CA and far northwest NV late in the afternoon and early evening. For Wed-Thu, convection is suppressed a bit farther southward and will be confined mainly to Mono-Mineral Counties. While coverage is decreasing, intense heating and sufficient moisture suggests a few strong storms once again although more isolated than today. The flow turns a bit more northwesterly across northeast CA and northwest NV Wednesday which will limit convection to mainly a few buildups there. Smoke from the northern CA and OR wildfires may get advected into this area however and we have begun to introduce the possibility Wednesday afternoon. Between this smoke and the the smoke from the Ferguson Wildfire, we spread haze throughout the region with smoke from Susanville/Gerlach northward to the Oregon border based on latest HRRR smoke guidance. Temperatures will be up a few more degrees today rising to over 100 degrees for lower valleys and 85-90 in the Sierra valleys Wed- Thu. Outside of storm outflows, winds are going to generally be light with a general west-northwest flow late each afternoon and evening and variable terrain winds late nights and mornings. Hohmann .LONG TERM...Friday into next week... Model suite is a bit different this morning in showing a more east- west oriented ridge than previous runs. This is followed by a bit of a stronger trough moving into the Pacific Northwest next week. The EC still shows a bit more rounded ridge for Sun-Mon and given the changes and uncertainty, I made few changes. It still looks dry Friday followed by a small threat of thunderstorms over Mono and western Mineral Counties for the weekend. For Monday/Tuesday, I kept the location about the same due to the lack of consensus. Temperatures will remain above average and continue to flirt with the century mark in western Nevada with 90s for northeast California and 80s for the Sierra. It does look to cool sometime next week, but whether it is from an increase in monsoon moisture or the trough remains to be seen. X && .AVIATION... TSRA will continue to be the main threat today with a peak from 22- 03Z. 30-40% chance for KMMH and KMEV, but only about a 20% chance for the other terminals. Heavy rain, small hail and wind gusts to 45 kts remain the threats. A decrease in thunderstorms is expected Wednesday with most if not all storms expected to remain south of highway 50. Other concerns involve the threat of FG this morning until 15Z at KTRK and KTVL due to yesterday's rainfall. It is expected to be shallow, and is not expected to last more than 2-3 hours. Then, there will be smoke from the fires in CA and OR to deal with. Looking more like haze with greater reduction in slantwise visibility vs. surface visibility. Greatest impacts south of Highway 50 from the Ferguson fire, then north of KSVE from the SW Oregon fires. X && .REV Watches/Warnings/Advisories... NV...None. CA...None. && For more information from the National Weather Service visit... http://weather.gov/reno
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 3:11 PM PDT | Special Weather Statement | REV | Mineral | 109 min |
| Jul 24, 4:17 PM PDT | Special Weather Statement | REV | Storey | 43 min |
| Jul 24, 4:32 PM PDT | Areal Flood Advisory | REV | Lyon | 104 min |
| Jul 23, 5:06 PM PDT | Severe Thunderstorm Warning | REV | El Dorado, Placer | 39 min |
| Jul 23, 5:44 PM PDT | Areal Flood Advisory | REV | El Dorado, Placer | 2 hr |
Nearby
Flash Flood Watches in Nevada, 2018Flash Flood Watches in California, 2018Every flash flood watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.